Alert archive / Kansas / Blizzard Warnings in 2022

Blizzard Warning 1, NWS Hastings, NE

March 17, 2022Mitchell County, Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this blizzard warning at Mar 17, 2022, 3:30 PM CDT for Mitchell County, Osborne County, Rooks County, Kansas. It took effect at Mar 17, 2022, 9:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2022, 3:30 PM CDT (20:30 UTC)
In effect from
Mar 17, 2022, 9:00 PM CDT
Expired
Mar 18, 2022, 12:51 AM CDT
In force
4 hr
Issued by
NWS Hastings, NE

Counties Mitchell County, KS, Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS43 KGID 172030
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
330 PM CDT Thu Mar 17 2022

KSZ017>019-180400-
/O.UPG.KGID.WW.Y.0005.220318T0200Z-220318T1200Z/
/O.NEW.KGID.BZ.W.0001.220318T0200Z-220318T1200Z/
Rooks-Osborne-Mitchell-
Including the cities of Codell, Plainville, Stockton, Osborne, 
Downs, and Beloit
330 PM CDT Thu Mar 17 2022

...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT
FRIDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  3 to 5 inches expected, with locally higher amounts possible.
  North winds gusting 35 to 45 mph.

* WHERE...Rooks, Osborne and Mitchell Counties.

* WHEN...From 9 PM this evening to 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. Heavy snow and
  blowing snow will significantly reduce visibility. The hazardous
  conditions could impact the morning commute. Gusty winds and
  heavy, wet nature of the snow could bring down tree branches.

* ADDITIONAL DETAILS...Rain is forecast to change to snow after
  sunset, and become heavy, at times, overnight. Peak snow rates
  of 1 to 2 inches per hour are possible for several hours, and
  would be enough to overwhelm near-freezing surface temperatures.
  The combination of heavy snow rates and strong north winds will
  likely lead to significant reductions in visibility down to 
  whiteout conditions during the heaviest snow. Snow will mostly 
  end by dawn Friday morning, but lingering effects will likely 
  slow the morning commute. Elevated and grassy surfaces, along 
  with bridges, will see the highest snowfall accumulations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ005>007-180400-
/O.CON.KGID.WW.Y.0005.220318T0200Z-220318T1200Z/
Phillips-Smith-Jewell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, and Burr Oak
330 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM THIS
EVENING TO 7 AM CDT FRIDAY...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 4
  inches. North winds gusting 35 to 40 mph.

* WHERE...Smith, Jewell and Phillips Counties.

* WHEN...From 9 PM this evening to 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Rain is forecast to change to snow after
  sunset, and become heavy, at times, overnight. Despite
  temperatures mainly above freezing, peak snow rates near 1 inch
  per hour are possible, and would be enough to overwhelm
  relatively warm surface temperatures. Strong, gusty north winds
  are likely, so areas that do see snow will have significantly
  reduced visibilities to near-blizzard conditions during the
  heaviest snow. Snow will mostly end by dawn Friday morning, but
  lingering effects could impact the morning commute. Elevated 
  and grassy surfaces, along with bridges, will see the highest 
  snowfall accumulations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Thies
2 follow-up statements
907 
WWUS43 KGID 180217
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
917 PM CDT Thu Mar 17 2022

KSZ017>019-181200-
/O.CON.KGID.BZ.W.0001.000000T0000Z-220318T1200Z/
Rooks-Osborne-Mitchell-
Including the cities of Codell, Plainville, Stockton, Osborne, 
Downs, and Beloit
917 PM CDT Thu Mar 17 2022

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  3 to 5 inches expected, with locally higher amounts possible.
  North winds gusting 35 to 45 mph.

* WHERE...Rooks, Mitchell and Osborne Counties.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning commute. Gusty winds could 
  bring down tree branches.

* ADDITIONAL DETAILS...Rain is gradually changing to snow, and
  could become heavy, at times, overnight. Peak snow rates of 1 
  to 2 inches per hour are possible for several hours, and would 
  be enough to overwhelm near-freezing surface temperatures. The 
  combination of heavy snow rates and strong north winds will 
  likely lead to significant reductions in visibility down to 
  whiteout conditions during the heaviest snow. Snow will mostly 
  end by dawn Friday morning, but lingering effects will likely 
  slow the morning commute. Elevated and grassy surfaces, along 
  with bridges, will see the highest snowfall accumulations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ005>007-181200-
/O.CON.KGID.WW.Y.0005.000000T0000Z-220318T1200Z/
Phillips-Smith-Jewell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, and Burr Oak
917 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
FRIDAY...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 4
  inches. North winds gusting 35 to 40 mph.

* WHERE...Smith, Jewell and Phillips Counties.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Rain is gradually changing to snow, and
  could become heavy, at times, overnight. Despite temperatures 
  mainly above freezing, peak snow rates near 1 inch per hour are 
  possible, and would be enough to overwhelm relatively warm 
  surface temperatures. Strong, gusty north winds are likely, so 
  areas that do see snow will have significantly reduced 
  visibilities to near-blizzard conditions during the heaviest 
  snow. Snow will mostly end by dawn Friday morning, but lingering
  effects could impact the morning commute. Elevated and grassy 
  surfaces, along with bridges, will see the highest snowfall 
  accumulations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Rossi
002 
WWUS43 KGID 180551
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
1251 AM CDT Fri Mar 18 2022

KSZ017>019-181200-
/O.CAN.KGID.BZ.W.0001.000000T0000Z-220318T1200Z/
/O.EXA.KGID.WW.Y.0005.000000T0000Z-220318T1200Z/
Rooks-Osborne-Mitchell-
Including the cities of Codell, Plainville, Stockton, Osborne, 
Downs, and Beloit
1251 AM CDT Fri Mar 18 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM CDT THIS
MORNING...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Wet snow. Additional snow accumulations of up to two 
  inches. Winds gusting as high as 40 mph.

* WHERE...Rooks, Osborne and Mitchell Counties.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Plan on slippery road conditions and reduced
  visibility. The hazardous conditions could impact the morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ005-180700-
/O.CAN.KGID.WW.Y.0005.000000T0000Z-220318T1200Z/
Phillips-
Including the city of Phillipsburg
1251 AM CDT Fri Mar 18 2022

...WINTER WEATHER ADVISORY IS CANCELLED...

No more accumulating snow is expected, therefore the advisory has
been cancelled. 

$$

KSZ006-007-181200-
/O.CON.KGID.WW.Y.0005.000000T0000Z-220318T1200Z/
Smith-Jewell-
Including the cities of Bellaire, Smith Center, Kensington, 
Mankato, Jewell, Ionia, and Burr Oak
1251 AM CDT Fri Mar 18 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

* WHAT...Wet snow. Additional snow accumulations of up to one 
  inch.

* WHERE...Smith and Jewell Counties.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this blizzard warning went out at Mar 17, 12:42 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 17, 12:42 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1242 PM CDT Thu Mar 17 2022

...AVIATION UPDATE...

.DISCUSSION...(Today through Wednesday)
Issued at 435 AM CDT Thu Mar 17 2022

Overview of the coming week...some much welcomed moisture will
come to mainly southern portions of the CWA today/tonight, with
the potential for more widespread chances early next week. A dry
weekend is expected, with warmest temps and gusty winds on Sunday,
bringing increased fire weather concerns.

Today and Tonight...

Though things have been quiet/dry across the CWA through early
this morning, precipitation isn't far off to our west. Upper air
and satellite imagery show southwesterly flow in place across the
region, driven primarily by a trough axis making its way east
through the Rockies. Cloud cover continues to increase, and winds
remain northerly behind the main sfc boundary draped to our south
and east. There's been an overall upward trend in speeds, with
most spots around 15 MPH. The plentiful cloud cover is helping
keep temps mild across the area, with current temps in the mid 40s
to right around 50.

Main focus of this forecast package lies in the first 24 hours,
with increasing precipitation chances and gusty winds. It's not
a totally straightforward forecast, as temperatures bring plenty
of uncertainty to precipitation types later today/tonight.

In the grand scheme of things aloft, there hasn't been any
significant changes in the models. The system making its way
through the Rockies moves onto the Plains today, with a closed
low expected to develop over the OK/TX panhandle region by midday.
Through this afternoon and through tonight, models show this low
slowly sliding generally east-northeasterly along the KS/OK
border. By 12Z Friday, it looks to have only made it to the
KS/OK/MO border area.

Confidence in precipitation chances through at least the
morning/early afternoon hours for much of the CWA is not high.
Models have continued to focus in on the main chances being a
narrow band driven by a mid-level trough axis/frontogenetical
forcing set up between the Srn Plains developing low and another
disturbance passing to our north, but some show little/no QPF at
all. The PoPs through the first half of the day with this forcing
are primarily across our Neb. counties. During the afternoon
hours, especially late afternoon, precip chances expand across
more of the area, as the main mid-upper low moves closer, into the
central KS/OK area. Precipitation should focus more and more
across mainly the southern half of the CWA...though even with
being this close to the event, there are still some differences
with just how far north measurable precip actually gets.
Admittedly, the forecast is on the generous side with the northern
extent. This evening/overnight, the well organized mid-upper
level low shifts east, and increased frontogenetical/deformation
zone forcing is expected across our south-southeastern counties.
Models show the potential for some locations to pick up a half-
inch of liquid (maybe more?)...likely in a narrow band.

That brings us to the main uncertainties of this event...the
location of that heavier band, and what exactly it falls as this
evening/overnight (rain, snow, a mix). The somewhat slower, and a
touch northern, trend to the models and the strength of this
system raises concerns with precipitation type, with colder air
building in and with dynamic cooling of the thermal profile.
Current forecast has precip type remaining as liquid through early
evening, with a mix of RA/SN, then eventually just snow gradually
working east with time. The surface temperatures tonight are
forecast to only drop down to right around freezing, making the
nature of the snow on the wetter side and more likely to melt once
on the ground, but at times the snowfall may have a high enough
rate to overcome those marginal sfc temps and still accumulate. At
this point, the expected place for that to occur is across
portions of our north central KS counties. Current forecast has
amounts of 1-3" across those 6 counties, with the highest amounts
likely to occur in a narrower band...but exactly where that sets
up is still uncertain. Confidence in snowfall amounts isn't
exactly high...if colder temps build in, those amounts are too
low...if it's warmer, snow will struggle to accumulate period.
These same issues are present across our Nebraska counties, and
there are concerns about snow amounts for locations near the NE/KS
state line, but the overall amounts are expected to be lower than
in Kansas.

Northerly winds are expected to continue to increase this morning,
as the accompanying sfc low deepens further with the
arrival/strengthening of the upper level system. Though the sfc
low also will pass to our south, the resulting tightening
pressure gradient and corridor of stronger winds developing aloft
is expected to bring sustained speeds of 20-30 MPH, with gusts
near 40 MPH not out of the question. The stronger winds are
expected to occur during the day/early evening hours today, and
weaken in speed the further north you go. Though speeds are
expected to gradually taper off from north to south this
evening/overnight, gusty winds will still be a concern as
precipitation switches over to snow. Because of the potential for
a few inches of snow and gusty winds, decided after collab with
neighbors to issue a Winter Weather Advisory for our north central
KS counties...running from 9PM this evening through 7AM Friday.
Day crew will get a chance to take a look at another run of models
and adjust things further if needed.

Friday through this weekend...

Did linger some slight chance PoPs across far southeastern
portions of the CWA through mid-morning Friday, but many models
have things clearing the area by 12Z. Outside of those lingering
chances, the forecast for Friday-Sunday remains dry. Upper level
ridging takes over as the main feature driving things across the
area, set up between today's system sliding toward the East Coast
and another low pressure system that will be moving inland from
the West Coast on Sunday. Cloud cover may be slow to diminish on
Friday, but Saturday looks to be sunny, before more clouds start
working their way back on Sunday. With a warmer airmass building
in, highs each day increase...with 50s for Friday and 70s for
Sunday. The overall nicest day looks to be Saturday, which will
have the combo of pleasant temperatures and winds. Sunday, while
warmer, is expected to have southerly winds picking up in speed as
sfc low pressure deepens over the High Plains. It looks to be a
gusty day...which combined with warm temps will bring an increased
fire weather danger to the CWA.

Monday through Wednesday...

With a busier short-term, didn't spend much focus on days 5-7, but
this continues to look like the next best chance for more
widespread appreciable precipitation. Models continue to show that
system moving in from the West Coast developing into a potent
upper level low over the Desert SW, then moving out onto the
Srn/Central Plains. It's hard not to be hopeful at what models are
showing as far as amounts/coverage of precipitation...but have to
remember this is still several days out and will have to see how
models trend. Lot of details to iron out. These days look to be
cooler, with highs currently forecast to settle into the 50s for
Tues/Wed.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1235 PM CDT Thu Mar 17 2022

Significant weather: Strong winds through the afternoon.

First 12 hours: VFR. Main concern is strong NE winds gusting
around 30kt through the aftn. Wind gusts should decr towards
20-25kt this eve. Have maintained VCSH at both terminals through
the eve and debated adding a prevailing group from around 21Z to
01Z. However, still not confident enough in coverage and
intensity to warrant a prevailing group, but will keep an eye on
it and amend as necessary. CIGs look to be mostly 4-5K ft, with
perhaps some SCT areas near 3K ft in more persistent shwrs.
Confidence: Wind - High, Otherwise - Medium.

Rest of the Period: VFR. Clds will persist through the remainder
of the period but CIGs will continue to rise. Winds will avg
5-10kt out of the N late overnight into early AM before incr mid
to late AM. Confidence: High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Winter Weather Advisory from 9 PM this evening to 7 AM CDT
     Friday for KSZ005>007-017>019.

&&

DISCUSSION...ADP
AVIATION...Thies
Hazardous weather outlook, Mar 17, 12:24 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1224 PM CDT Thu Mar 17 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1224 PM CDT Thu Mar 17 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Through this evening and into the overnight hours tonight, there
will be the potential for accumulating snowfall across portions
of the outlook area. Confidence in exact amounts is on the low
side, but at least a couple of inches of heavy, wet snow will be
possible, especially on grassy and elevated surfaces. The best
chance for accumulating snow looks to be across areas along and
south of the Nebraska and Kansas state line. Along with the snow
chances, increasing north to northeasterly winds are expected
today, with gusts of 40 to 45 MPH this afternoon, and during the
snow overnight. Due to the combination of snow and wind gusts, a
Winter Weather Advisory has been issued for north central Kansas
from 9 PM this evening through 7 AM Friday. Please refer to the
latest advisory message for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday afternoon will bring the next chance for potentially
widespread fire weather concerns to the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:26 AM CDTWinter Weather AdvisoryGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith26 hr

Nearby

Blizzard Warnings in Kansas, 2022Every blizzard warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.